Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Nonlinear price evolution

Author: G. Caginalp
Journal: Quart. Appl. Math. 63 (2005), 715-720
MSC (2000): Primary 91B24, 37W40; Secondary 91B08, 91B26
Published electronically: September 27, 2005
MathSciNet review: 2187928
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The neoclassical price adjustment equation stipulates that prices move toward equilibrium at a rate that is proportional to the excess demand, i.e., the difference between the demand and supply divided by the demand (at that price). However, the demand and supply are generally nonlinear functions of price. We show that the information on this nonlinear variation of demand and supply leads to a more accurate description of price evolution toward equilibrium. With this additional information the optimal forecast for the price of the good or asset is given by a nonlinear equation. This yields an advantage to traders utilizing all of the available information on supply and demand functions, rather than simply the value at the current price.

References [Enhancements On Off] (What's this?)

  • 1. Watson, D. and Getz, M., Price Theory and Its Uses, University Press of America, Lanham, MD, (1981).
  • 2. Plott, C., http://www.hss.caltech.edu/~cplott/, (2004).
  • 3. G. Caginalp and D. Balenovich, Asset flow and momentum: deterministic and stochastic equations, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 357 (1999), no. 1758, 2119–2133. MR 1712407, 10.1098/rsta.1999.0421

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 91B24, 37W40, 91B08, 91B26

Retrieve articles in all journals with MSC (2000): 91B24, 37W40, 91B08, 91B26

Additional Information

G. Caginalp
Affiliation: Mathematics Department, University of Pittsburgh, Pittsburgh, PA 15260-0001
Email: caginalp@pitt.edu

DOI: https://doi.org/10.1090/S0033-569X-05-00982-X
Keywords: Price adjustment, dynamical price equation, nonlinear supply and demand, asset price, optimal forecast, trading price.
Received by editor(s): February 21, 2005
Published electronically: September 27, 2005
Article copyright: © Copyright 2005 Brown University

Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2016 Brown University
Comments: qam-query@ams.org
AMS Website